Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Periodic points and the measure of maximal entropy of an expanding Thurston map


Author: Zhiqiang Li
Journal: Trans. Amer. Math. Soc. 368 (2016), 8955-8999
MSC (2010): Primary 37D20; Secondary 37B99, 37F15, 37F20, 57M12
DOI: https://doi.org/10.1090/tran/6705
Published electronically: March 18, 2016
MathSciNet review: 3551595
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, we show that each expanding Thurston map $ f\colon S^2\!\rightarrow S^2$ has $ 1+\deg f$ fixed points, counted with appropriate weight, where $ \deg f$ denotes the topological degree of the map $ f$. We then prove the equidistribution of preimages and of (pre)periodic points with respect to the unique measure of maximal entropy $ \mu _f$ for $ f$. We also show that $ (S^2,f,\mu _f)$ is a factor of the left shift on the set of one-sided infinite sequences with its measure of maximal entropy, in the category of measure-preserving dynamical systems. Finally, we prove that $ \mu _f$ is almost surely the weak$ ^*$ limit of atomic probability measures supported on a random backward orbit of an arbitrary point.


References [Enhancements On Off] (What's this?)

  • [Bak85] Alan Baker, A concise introduction to the theory of numbers, Cambridge University Press, Cambridge, 1984. MR 781734
  • [Bar88] Michael Barnsley, Fractals everywhere, Academic Press, Inc., Boston, MA, 1988. MR 977274 (90e:58080)
  • [BD11] Matthew Baker and Laura DeMarco, Preperiodic points and unlikely intersections, Duke Math. J. 159 (2011), no. 1, 1-29. MR 2817647 (2012h:37170), https://doi.org/10.1215/00127094-1384773
  • [Bi99] Patrick Billingsley, Convergence of probability measures, 2nd ed., Wiley Series in Probability and Statistics: Probability and Statistics, John Wiley & Sons, Inc., New York, 1999. A Wiley-Interscience Publication. MR 1700749 (2000e:60008)
  • [BM10] M. Bonk and D. Meyer, Expanding Thurston maps. Preprint, arXiv:1009.3647, 2010.
  • [Bo75] Rufus Bowen, Equilibrium states and the ergodic theory of Anosov diffeomorphisms, Lecture Notes in Mathematics, Vol. 470, Springer-Verlag, Berlin-New York, 1975. MR 0442989 (56 #1364)
  • [Br10] Filippo Bracci, Local holomorphic dynamics of diffeomorphisms in dimension one, Five lectures in complex analysis, Contemp. Math., vol. 525, Amer. Math. Soc., Providence, RI, 2010, pp. 1-42. MR 2683218 (2011m:37077), https://doi.org/10.1090/conm/525/10363
  • [Bu79] Robert B. Burckel, An introduction to classical complex analysis. Vol. 1, Pure and Applied Mathematics, vol. 82, Academic Press, Inc. [Harcourt Brace Jovanovich, Publishers], New York-London, 1979. MR 555733 (81d:30001)
  • [BS03] Jérôme Buzzi and Omri Sarig, Uniqueness of equilibrium measures for countable Markov shifts and multidimensional piecewise expanding maps, Ergodic Theory Dynam. Systems 23 (2003), no. 5, 1383-1400. MR 2018604 (2004k:37053), https://doi.org/10.1017/S0143385703000087
  • [CG93] Lennart Carleson and Theodore W. Gamelin, Complex dynamics, Universitext: Tracts in Mathematics, Springer-Verlag, New York, 1993. MR 1230383 (94h:30033)
  • [DH93] Adrien Douady and John H. Hubbard, A proof of Thurston's topological characterization of rational functions, Acta Math. 171 (1993), no. 2, 263-297. MR 1251582 (94j:58143), https://doi.org/10.1007/BF02392534
  • [Du10] Rick Durrett, Probability: theory and examples, 4th ed., Cambridge Series in Statistical and Probabilistic Mathematics, Cambridge University Press, Cambridge, 2010. MR 2722836 (2011e:60001)
  • [Fo99] Gerald B. Folland, Real analysis: Modern techniques and their applications, 2nd ed., Pure and Applied Mathematics (New York), John Wiley & Sons, Inc., New York, 1999. MR 1681462 (2000c:00001)
  • [FK83] H. Furstenberg and Y. Kifer, Random matrix products and measures on projective spaces, Israel J. Math. 46 (1983), no. 1-2, 12-32. MR 727020 (85i:22010), https://doi.org/10.1007/BF02760620
  • [FLM83] Alexandre Freire, Artur Lopes, and Ricardo Mañé, An invariant measure for rational maps, Bol. Soc. Brasil. Mat. 14 (1983), no. 1, 45-62. MR 736568 (85m:58110b), https://doi.org/10.1007/BF02584744
  • [GP10] Victor Guillemin and Alan Pollack, Differential topology, AMS Chelsea Publishing, Providence, RI, 2010. Reprint of the 1974 original. MR 2680546 (2011e:58001)
  • [HP09] Peter Haïssinsky and Kevin M. Pilgrim, Coarse expanding conformal dynamics, Astérisque 325 (2009), viii+139 pp. (2010) (English, with English and French summaries). MR 2662902
  • [Ha02] Allen Hatcher, Algebraic topology, Cambridge University Press, Cambridge, 2002. MR 1867354 (2002k:55001)
  • [HT03] J. Hawkins and M. Taylor, Maximal entropy measure for rational maps and a random iteration algorithm for Julia sets, Intl. J. of Bifurcation and Chaos 13 (6) (2003), 1442-1447.
  • [KH95] Anatole Katok and Boris Hasselblatt, Introduction to the modern theory of dynamical systems, Encyclopedia of Mathematics and its Applications, vol. 54, Cambridge University Press, Cambridge, 1995. With a supplementary chapter by Katok and Leonardo Mendoza. MR 1326374 (96c:58055)
  • [Li14] Z. Li, Equilibrium states for expanding Thurston maps. Preprint, arXiv:1410.4920, 2014.
  • [Lo77] Michel Loève, Probability theory. I, 4th ed., Graduate Texts in Mathematics, vol. 45, Springer-Verlag, New York-Heidelberg, 1977. MR 0651017 (58 #31324a)
  • [Ly83] M. Ju. Ljubich, Entropy properties of rational endomorphisms of the Riemann sphere, Ergodic Theory Dynam. Systems 3 (1983), no. 3, 351-385. MR 741393 (85k:58049), https://doi.org/10.1017/S0143385700002030
  • [Mi06] John Milnor, Dynamics in one complex variable, 3rd ed., Annals of Mathematics Studies, vol. 160, Princeton University Press, Princeton, NJ, 2006. MR 2193309 (2006g:37070)
  • [Mo77] Edwin E. Moise, Geometric topology in dimensions $ 2$ and $ 3$, Graduate Texts in Mathematics, vol. 47, Springer-Verlag, New York-Heidelberg, 1977. MR 0488059 (58 #7631)
  • [Pa64] William Parry, Intrinsic Markov chains, Trans. Amer. Math. Soc. 112 (1964), 55-66. MR 0161372 (28 #4579)
  • [PU10] Feliks Przytycki and Mariusz Urbański, Conformal fractals: ergodic theory methods, London Mathematical Society Lecture Note Series, vol. 371, Cambridge University Press, Cambridge, 2010. MR 2656475 (2011g:37002)
  • [Ru89] David Ruelle, The thermodynamic formalism for expanding maps, Comm. Math. Phys. 125 (1989), no. 2, 239-262. MR 1016871 (91a:58149)
  • [Si72] Ja. G. Sinaĭ, Gibbs measures in ergodic theory, Uspehi Mat. Nauk 27 (1972), no. 4(166), 21-64 (Russian). MR 0399421 (53 #3265)
  • [Wa82] Peter Walters, An introduction to ergodic theory, Graduate Texts in Mathematics, vol. 79, Springer-Verlag, New York-Berlin, 1982. MR 648108 (84e:28017)
  • [Wi07] Kevin Michael Wildrick, Quasisymmetric parameterizations of two-dimensional metric spaces, ProQuest LLC, Ann Arbor, MI, 2007. Thesis (Ph.D.)-University of Michigan. MR 2710623

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 37D20, 37B99, 37F15, 37F20, 57M12

Retrieve articles in all journals with MSC (2010): 37D20, 37B99, 37F15, 37F20, 57M12


Additional Information

Zhiqiang Li
Affiliation: Department of Mathematics, University of California Los Angeles, Los Angeles, California 90095-1555
Email: lizq@math.ucla.edu

DOI: https://doi.org/10.1090/tran/6705
Keywords: Expanding Thurston map, postcritically finite map, fixed point, periodic point, preperiodic point, visual metric, measure of maximal entropy, maximal measure, equidistribution.
Received by editor(s): April 13, 2014
Received by editor(s) in revised form: December 3, 2014
Published electronically: March 18, 2016
Additional Notes: The author was partially supported by NSF grant DMS-1162471.
Article copyright: © Copyright 2016 American Mathematical Society

American Mathematical Society